Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 11, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at May 14, 2009, 2:23 AM CDT for Randolph County, Illinois; Sainte Genevieve County, Saint Francois County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 14, 2009, 2:23 AM CDT (07:23 UTC)
- Expired
- May 14, 2009, 6:50 AM CDT
- In force
- 4 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Randolph County, IL, Saint Francois County, MO, Sainte Genevieve County, MO
The radar
The St Louis radar (KLSX), 104 km from the middle of the area, began a volume at 07:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 7.4 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1574 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 930 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 350 m²/s²
- 0-3 km storm-relative helicity
- 407 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KLSX 140723
FFWLSX
ILC157-MOC186-187-141330-
/O.NEW.KLSX.FF.W.0011.090514T0723Z-090514T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
223 AM CDT THU MAY 14 2009
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
NORTHERN ST. FRANCOIS COUNTY IN SOUTHEAST MISSOURI
RANDOLPH COUNTY IN SOUTHWEST ILLINOIS
STE. GENEVIEVE COUNTY IN SOUTHEAST MISSOURI
* UNTIL 830 AM CDT
* AT 221 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THUNDERSTORMS WITH VERY HEAVY RAINFALL HAD MOVED ACROSS THE
WARNED AREA. RADAR ESTIMATED THAT TWO TO THREE INCHES OF RAINFALL
HAVE FALLEN OVER JUST AN HOUR OR TWO PERIOD.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CHESTER...SPARTA...STE. GENEVIEVE...BLOOMSDALE...BREMEN...
COULTERVILLE...EVANSVILLE...PERCY...ROCKY RIDGE...ST. MARY...
STEELEVILLE AND WEINGARTEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST
LOUIS.
&&
LAT...LON 3781 8969 3781 8971 3785 8975 3790 8986
3787 8990 3788 8993 3780 9002 3779 9034
3804 9045 3806 9040 3810 9022 3809 9021
3812 9010 3822 8963 3822 8959 3795 8960
$$
TES1 follow-up statement
000
WGUS73 KLSX 141150
FFSLSX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
650 AM CDT THU MAY 14 2009
ILC157-MOC186-187-141204-
/O.CAN.KLSX.FF.W.0011.000000T0000Z-090514T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RANDOLPH IL-ST. FRANCOIS MO-STE. GENEVIEVE MO-
650 AM CDT THU MAY 14 2009
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR STE. GENEVIEVE...
NORTHERN ST. FRANCOIS AND RANDOLPH COUNTIES IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
EARLIER LAST NIGHT...NUMEROUS ROADS WERE FLOODED AND WERE CLOSED IN
THE CITY OF STE. GENEVIEVE WITH A FEW ADDITIONAL ROADS ELSEWHERE IN
STE. GENEVIEVE COUNTY.
LAT...LON 3781 8969 3781 8971 3785 8975 3790 8986
3787 8990 3788 8993 3780 9002 3779 9034
3804 9045 3806 9040 3810 9022 3809 9021
3812 9010 3822 8963 3822 8959 3795 8960
$$
TESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at May 13, 11:51 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 13, 11:51 PM CDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
1151 PM CDT WED MAY 13 2009
.UPDATE...
/453 PM CDT WED MAY 13 2009/
HAVE MADE A LOCAL EXTENSION OF TORNADO WATCH 293. INCREASING
THREAT FOR THUNDERSTORMS WARRANTED SOME KIND OF SEVERE CONVECTIVE
WATCH. SPC PROPOSED A SEVERE THUNDERSTORM WATCH...BUT NOTICED THAT
0-1KM SHEAR AND SRH VALUES ARE FAVORABLE FOR TORNADOES. COORDINATED
WITH SPC TO EXTEND WW 293 SOUTH AND SLIGHTLY EAST TO COVER THIS
INCREASED TORNADO THREAT.
CARNEY
&&
.DISCUSSION...
/318 PM CDT WED MAY 13 2009/
QUICK DISCUSSION THIS AFTERNOON DUE TO ACTIVE WEATHER...
WARM AND UNSTABLE AIRMASS OVER THE REGION IS STARTING TO PRODUCE
SOME SEVERE THUNDERSTORMS ASSOCIATED WITH AN MCV WHICH HAS BEEN
SPINNING SLOWLY EAST NORTHEAST ACROSS SOUTHERN MISSOURI. RUC IS
SHOWING MLCAPES IN EXCESS OF 2000 J/KG IMPRESSIVE MIDLEVEL
LAPSERATES IN EXCESS OF 8 C/KM AND AND MORE THAN ENOUGH SHEAR TO
PRODUCE SUPERCELLS. HOWEVER...MAIN SHOW IS YET TO COME. STILL EXPECTING
MORE DISCRETE STORMS TO FORM AHEAD OF THE COLD FRONT UP IN
NORTHWEST MISSOURI LATER THIS EVENING. RUC IS FORECASTING CAPES IN
EXCESS OF 3000 J/KG AND 45+KTS OF SHEAR FROM 0-6KM. THINK INITIAL
CONVECTION WILL TAKE THE FORM OF SUPERCELLS...THEN STORMS WILL
PROBABLY FORM A LINE LATER THIS EVENING WHICH WILL THEN RACE
SOUTHEAST THROUGH THE REST OF THE NIGHT. LCL HEIGHTS APPEAR TO
HAVE RISEN ABOVE 3000FT...BUT THE WINDS ARE BACKED ACROSS NORTHERN
PORTIONS OF THE AREA PRODUCING A NOTICEABLE KINK IN THE HODOGRAPHS
WHICH WILL INCREASE THE LOW LEVEL SHEAR AND THEREFORE THE POTENTIAL
FOR TORNADOES. AFTER THE STORMS LINE OUT IT LOOKS LIKE WELL
TRANSITION TO A MORE SEVERE STRAIGHT-LINE WIND THREAT...BUT OF
COURSE WE WONT BE ABLE TO RULE OUT ISOLATED TORNADO TOUCHDOWNS ON
THE LEADING EDGE OF THE LINE. COLD FRONT SHOULD CLEAR THE
SOUTHEASTERN EXTREMITY OF THE CWFA BY 12Z THURSDAY MORNING...AND
COOLER DRIER AIR WILL BRIEFLY CONTROL THE WEATHER ACROSS THE BI-
STATE.
ONLY MINOR TWEAKS TO THE REMAINDER OF THE FORECAST.
CARNEY
&&
.AVIATION...
/1142 PM CDT WED MAY 13 2009/
FOR THE 06Z TAFS...
THE LEADING EDGE OF THE LINE OF THUNDERSTORMS HAS MOVED THROUGH
KSUS AND KSTL. LINGERING -TSRA WILL BE POSSIBLE THROUGH 07Z WHEN
FROPA SHOULD OCCUR WITH SOME LIGHT -SHRA POSSIBLE THROUGH AROUND
08Z. AT KCOU AND KUIN ANY LINGERING -SHRA SHOULD BE GONE BY 06Z WITH
VFR CONDITIONS PREVAILING THROUGH THE REMAINDER OF THE OVERNIGHT.
FEW IF ANY CLOUDS EXPECTED ON THURSDAY WITH HIGH PRESSURE DOMINATING.
WAA WILL THEN GET UNDERWAY ON THURSDAY NIGHT WITH MID CLOUDS
SPREADING BACK INTO THE AREA.
GLASS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR BOONE-CALLAWAY-
COLE-CRAWFORD-FRANKLIN-GASCONADE-IRON-JEFFERSON-LINCOLN-
MADISON-MONITEAU-MONTGOMERY-OSAGE-REYNOLDS-ST. CHARLES-ST.
FRANCOIS-ST. LOUIS-ST. LOUIS CITY-STE. GENEVIEVE-WARREN-
WASHINGTON.
IL...FLASH FLOOD WATCH UNTIL 7 AM CDT THURSDAY FOR BOND IL-CALHOUN IL-
CLINTON IL-FAYETTE IL-GREENE IL-JERSEY IL-MACOUPIN IL-
MADISON IL-MARION IL-MONROE IL-MONTGOMERY IL-RANDOLPH IL-
ST. CLAIR IL-WASHINGTON IL.
&&
WFO LSXHazardous weather outlook, May 13, 3:17 PM CDT, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 317 PM CDT WED MAY 13 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-141145- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 317 PM CDT WED MAY 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS...LARGE HAIL...AND POSSIBLY TORNADOES ARE LIKELY TONIGHT. SCATTERED SEVERE STORMS WILL DEVELOP INTO A LINE THIS EVENING. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 70 MPH...ESPECIALLY WITH THE SQUALL LINE LATER THIS EVENING AND OVERNIGHT. TORNADOES AND LARGE HAIL WILL ALSO BE POSSIBLE. MODERATE TO MAJOR FLOODING CONTINUES AT SEVERAL POINTS ALONG THE ILLINOIS RIVER...THE MERAMEC RIVER AT VALLEY PARK AND THE MISSISSIPPI RIVER AT CHESTER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA THURSDAY NIGHT INTO SATURDAY NIGHT. SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN FOR FRIDAY INTO FRIDAY NIGHT. MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE ILLINOIS RIVER...MERAMEC RIVER AND AT CHESTER ON THE MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 CARNEY
In the hours before
Local storm report, May 14, 1:27 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
127 AM CDT THU MAY 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0115 AM RAIN 4 SW BELLEVILLE 38.49N 90.06W
05/14/2009 ST. CLAIR IL EMERGENCY MNGR
.77 RAIN SO FAR
&&
EVENT NUMBER LSX0901966
TRUETTLocal storm report, May 14, 1:28 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
128 AM CDT THU MAY 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0116 AM RAIN MARISSA 38.26N 89.75W
05/14/2009 ST. CLAIR IL TRAINED SPOTTER
1.00 INCHES SO FAR
&&
EVENT NUMBER LSX0901967
TRUETTLocal storm report, May 14, 1:37 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
137 AM CDT THU MAY 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0133 AM TSTM WND GST FARMINGTON 37.78N 90.43W
05/14/2009 E40 MPH ST. FRANCOIS MO TRAINED SPOTTER
0133 AM HAIL FARMINGTON 37.78N 90.43W
05/14/2009 E0.25 INCH ST. FRANCOIS MO TRAINED SPOTTER
&&
EVENT NUMBER LSX0901968
EVENT NUMBER LSX0901969
TRUETTLocal storm report, May 14, 1:39 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
139 AM CDT THU MAY 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0111 AM TSTM WND DMG BISMARCK 37.77N 90.62W
05/14/2009 ST. FRANCOIS MO TRAINED SPOTTER
TREES AND POWER LINES DAMAGED...WITH SOME DAMAGE ALSO
REPORTED TO A PRESCHOOL AND TO SEVERAL RESIDENTAIL ROOFS
&&
EVENT NUMBER LSX0901970
TRUETTSpecial weather statement, May 14, 1:46 AM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 146 AM CDT THU MAY 14 2009 ILZ070-140715- MARION IL- 146 AM CDT THU MAY 14 2009 ...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 215 AM CDT... AT 144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SALEM...MOVING EAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...OMEGA...STEPHEN FORBES STATE PARK...HELM AND IUKA. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BRITT
Local storm report, May 14, 1:57 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
157 AM CDT THU MAY 14 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0157 AM HAIL CHESTER 37.92N 89.83W
05/14/2009 E0.25 INCH RANDOLPH IL EMERGENCY MNGR
&&
EVENT NUMBER LSX0901971
TRUETTThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 13, 7:35 PM CDT | Tornado Warning | LSX | Adams | 55 min |
| May 13, 8:59 PM CDT | Areal Flood Advisory | LSX | Adams | 3 hr |
| May 13, 9:21 PM CDT | Severe Thunderstorm Warning | LSX | Adams, Brown, Pike | 39 min |
| May 13, 11:57 PM CDT | Severe Thunderstorm Warning | LSX | Fayette, Montgomery | 33 min |
| May 14, 12:17 AM CDT | Severe Thunderstorm Warning | LSX | Bond, Clinton, Madison | 43 min |
| May 14, 12:23 AM CDT | Severe Thunderstorm Warning | LSX | Monroe, Randolph, Saint Clair, Washington | 52 min |
| May 14, 1:44 AM CDT | Tornado Warning | LSX | Randolph | 31 min |
| May 14, 3:51 PM CDT | Flash Flood Watch | LSX | Adams, Bond, Brown, Calhoun, Clinton, Fayette and 10 more | 32 hr |
| May 13, 7:09 PM CDT | Severe Thunderstorm Warning | LSX | Knox, Shelby | 51 min |
| May 13, 7:34 PM CDT | Severe Thunderstorm Warning | LSX | Monroe, Shelby | 41 min |
| May 13, 8:07 PM CDT | Severe Thunderstorm Warning | LSX | Marion | 38 min |
| May 13, 8:17 PM CDT | Areal Flood Advisory | LSX | Lewis | 3 hr |
| May 13, 8:34 PM CDT | Severe Thunderstorm Warning | LSX | Lewis | 26 min |
| May 13, 9:37 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Montgomery, Pike | 38 min |
| May 13, 9:48 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Callaway, Montgomery | 27 min |
| May 13, 10:11 PM CDT | Severe Thunderstorm Warning | LSX | Callaway, Cole, Gasconade, Montgomery, Osage, Warren | 34 min |
| May 13, 10:35 PM CDT | Severe Thunderstorm Warning | LSX | Franklin, Gasconade, Montgomery, Osage, Saint Charles, Warren | 40 min |
| May 13, 10:43 PM CDT | Tornado Warning | LSX | Lincoln | 20 min |
| May 14, 12:44 AM CDT | Severe Thunderstorm Warning | LSX | Crawford, Iron, Reynolds, Saint Francois, Washington | 46 min |
| May 14, 12:50 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Reynolds | 55 min |
| May 14, 12:59 AM CDT | Tornado Warning | LSX | Sainte Genevieve, Saint Francois | 46 min |
| May 14, 1:24 AM CDT | Severe Thunderstorm Warning | LSX | Iron, Madison, Saint Francois | 51 min |
| May 14, 5:20 AM CDT | River Flood Warning | LSX | Lewis | 6 days |
| May 14, 5:20 AM CDT | River Flood Warning | LSX | Lewis | 5 days |
Nearby
Flash Flood Warnings in Missouri, 2009Flash Flood Warnings in Illinois, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.